Expert Access - Unexpected Laboratory Test Results Due to Use of Herbal Remedies

Dasgupta

Amitava Dasgupta, PhD, DABCC

October 28, 2010


PRESENTATION

Herbal preparations can affect laboratory test results by one of four mechanisms.

  1. Physiological effects: Either through toxicity or enzyme induction due to an herbal product. For example, Kava kava causes liver toxicity, and elevated ALT, AST and bilirubin concentrations may be observed in healthy individuals taking kava kava.
  2. Direct assay interference most commonly with the immunoassays due to cross-reactivity of a component or components present in the preparation. For example falsely elevated digoxin level may be observed using the fluorescence polarization immunoassay for digoxin due to ingestion of Chinese medicine Chan Su, Lu-Shen-wan or Danshen.
  3. Drug-Herb Interactions: Like drug-drug interaction, drug-herb interaction can be either pharmacokinetic or pharmacodynamic in nature: Example, St. John’s Wort can reduce efficacy of many drugs by increasing clearance through activation of cytochrome P-450 mixed function oxidase system.
  4. Effects of contaminants in herbal products: An herbal product may contain undisclosed drugs and an unexpected drug level (such as a positive phenytoin result in a patient who never took phenytoin, but took a Chinese herb) may confuse the laboratory staff and the clinician.

Caregivers and other medical professionals need to be aware of the potential use of such herbal medicines by patients, and abnormal laboratory tests may serve as a clue to the clinician for relevant lines of investigation in patients where symptoms may be related to the use of herbal products. A multidisciplinary team approach with pharmacist, chemical pathologist, scientific officer and physician may be appropriate to deal with toxicity and related problems due to use of herbal medicines. Another important issue is to establish legal requirements for quality control of herbal remedies available to public.

To read more about Unexpected Laboratory Test Results Due to Use of Herbal Remedies, click here for a related article from Dr. Dasgupta.

BIOGRAPHY

Dr. Amitava Dasgupta received his PhD in Chemistry from Stanford University in 1986, and completed his postdoctoral training in Clinical Chemistry from the Department of Laboratory Medicine at the University of Washington at Seattle in 1988. He is board certified in both Toxicology and Clinical Chemistry by the American Board of Clinical Chemistry, and has been a member of AACC since 1987. Currently, he is a tenured Full Professor of Pathology and Laboratory Medicine at the University of Texas Medical School at Houston, and the Director of Clinical Chemistry and Toxicology Laboratory of Memorial-Hermann Laboratory Services. Dr. Dasgupta’s major focus of research is in the field of toxicology and therapeutic drug monitoring. He has published 184 scientific papers, wrote many invited review articles and abstracts, three books and edited another four books. He is on the editorial boards of five major journals: American Journal of Clinical Pathology, Archives of Pathology and Laboratory Medicine, Therapeutic Drug Monitoring, Clinica Chimica Acta, and Journal of Clinical Laboratory Analysis. He is the recipient of 2009 Irvine Sunshine Award from the International Association for Therapeutic Drug Monitoring and Clinical Toxicology (IATDMCT) for outstanding contribution in clinical toxicology, and in 2010 he received AACC’s Award for Outstanding Contributions to Education.

Page Access: